Georgia, 2018Damaging Winds in Georgia, August 8, 2018
August 8, 2018 · NWS TAE · 5 events in 2 counties and zones
Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 8, 1:59 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 8, 1:59 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
259 PM EDT Wed Aug 8 2018
.NEAR TERM [Through Tonight]...
Deep layer high pressure over the Atlantic shifting west slightly
will keep southwesterly flow throughout the column, and in turn
PW values elevated as moisture is guided in from the gulf. Some
higher Surface Based CAPE today via the 12Z TAE sounding, compared
to 24 hours prior almost up 1k, along with PW values of 1.78
inches should result in a bit more coverage this evening as
afternoon storms are now beginning to take hold along the
coastline. Coverage will expand north and east, with the best
coverage expected along a swath covering the big bend to just past
the GA border and East. A few storms might linger into tonight
with the majority of activity diminishing after sunset. Expect
lows in the mid 70s and possibly some patchy fog just prior to
sunrise.
.SHORT TERM [Thursday Through Friday Night]...
Upper ridge will gradually slide southward over the next two days
as a weak trough slowly approaches from the northwest. With an
associated decrease in subsidence from the ridge, expect to see
coverage of diurnal convection increase a bit Thursday, and again
on Friday. High temperatures should reach the lower 90s, near
seasonal normals for August.
.LONG TERM [Saturday Through Wednesday]...
The subtropical ridge axis will remain to the south through the
weekend, with weak disturbances in the mid-level westerly flow
helping to enhance coverage of afternoon and evening
thunderstorms. By early next week, a more substantial upper trough
is forecast to develop over the Ohio River Valley, with a trough
axis extending to the central Gulf Coast. This will place the
forecast area in a favorable regime for numerous showers and
thunderstorms each afternoon at least through Tuesday.
&&
.AVIATION [Through 18Z Thursday]...
SHRA/TSRA developing this afternoon and continuing into this
evening before diminishings tonight. Conditions will generally be
VFR outside of TSRA influence. However, Patchy fog and reduced
cigs could reduce conditions to MVFR/IFR briefly before sunrise
as well. Winds will be southwesterly 5 to 10 kts becoming light
and variable overnight.
&&
.MARINE...
Generally light onshore flow will continue through Thursday before
becoming westerly on Friday through the weekend. Winds may
approach 15 knots Friday night before diminishing by Sunday for
the remainder of the forecast period.
&&
.FIRE WEATHER...
In addition to moist summertime conditions, relative humidity, winds,
and indices will remain below critical thresholds over the next several
days.
&&
.HYDROLOGY...
Scattered showers and thunderstorms will produce brief periods of
heavy rain across our area through the end of this week. However, by
early next weak ample moisture and the formation of a weak front
over our CWA could lead to fairly high coverage of scattered showers
and thunderstorm. Minor urban flooding and localized river rises are
possible in areas of slower moving storms with high rainfall
rates.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 74 91 74 91 74 / 10 50 10 50 30
Panama City 78 88 77 89 77 / 20 30 20 50 40
Dothan 74 91 74 89 73 / 20 30 30 60 30
Albany 74 91 74 90 74 / 20 40 30 50 20
Valdosta 73 91 73 91 74 / 10 50 20 40 20
Cross City 75 90 75 90 75 / 10 40 10 30 30
Apalachicola 78 87 78 88 77 / 10 30 30 50 40
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Humphreys
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Humphreys
MARINE...Camp
FIRE WEATHER...DVD
HYDROLOGY...DiCatarina
In the hours before
Special weather statement, Aug 8, 2:56 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
356 PM EDT WED AUG 8 2018
GAZ157>159-082045-
Brooks GA-Grady GA-Thomas GA-
356 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRADY...CENTRAL
THOMAS AND NORTHWESTERN BROOKS COUNTIES UNTIL 445 PM EDT...
At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thomasville, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Thomasville, Ochlocknee, Pavo, Coolidge, Barwick, Thomasville
Municipal A/P, Akridge, Dillon, Enon, Patten, Eason, Oaklawn,
Merrillville, Dawesville, Pine Park, Hollis, Newark and Pasco.
LAT...LON 3082 8374 3078 8407 3100 8418 3103 8380
3103 8378 3104 8371 3104 8369
TIME...MOT...LOC 1955Z 237DEG 46KT 3086 8388
04-MCDLocal storm report, Aug 8, 3:23 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
423 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST THOMASVILLE 30.91N 83.88W
08/08/2018 M48 MPH THOMAS GA AWOS
AWOS STATION TVI, THOMASVILLE.
&&
DVDThunderstorm Wind, Thomas
- When
- August 8, 3:26 PM EST
- Where
- Thomas County, 1.15 mi WSW of Merrillville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.932, -83.887
A couple of trees were blown down near the intersection of Dillon Road and Clyde Griffin Road just north of Thomasville airport.
Thunderstorm Wind, Lowndes
- When
- August 8, 4:04 PM EST
- Where
- Lowndes County, 0.67 mi SW of Twin Lakes
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 30.683, -83.207
A power line was blown down at 401 Francis Drive in Lake Park.
Thunderstorm Wind, Lowndes
- When
- August 8, 4:07 PM EST
- Where
- Lowndes County, 0.12 mi E of I-75 at Exit 11
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.750, -83.268
A tree was blown down on Touchton Road.
Thunderstorm Wind, Lowndes
- When
- August 8, 4:07 PM EST
- Where
- Lowndes County, 0.86 mi SW of I-75 at Exit 11
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.740, -83.279
A tree was blown down on Madison Highway.
Thunderstorm Wind, Lowndes
- When
- August 8, 4:37 PM EST
- Where
- Lowndes County, 3.42 mi SW of (Vad)moody Afb
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.937, -83.223
A tree was blown down on Lori Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, August 8, 2018$378,000 · 50 kt wind · 32 events
- Flash Flood and Hail in Georgia, August 8 to 9, 2018$168,000 · 1 in hail · 29 events
- Flash Flooding and Flood in New York, August 8, 2018$430,000 · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 8 to 9, 2018$137,000 · 65 kt wind · 23 events
- Damaging Winds and Lightning Strike in Tennessee, August 8, 2018$145,000 · 52 kt wind · 13 events
- Damaging Winds in Virginia, August 8, 2018$70,000 · 60 kt wind · 9 events
- Damaging Winds and Lightning Strike in North Carolina, August 8, 2018$54,000 · 60 kt wind · 14 events
- Flash Flooding and Hail in New Mexico, August 8, 2018$55,000 · 2 in hail · 6 events
- Flash Flooding and Flooding in Oklahoma, August 8, 2018$40,000 · 61 kt wind · 10 events
- Hail and Lightning Strike in Nebraska, August 8, 2018$50,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in North Carolina, August 8, 2018$20,000 · 1.5 in hail · 16 events
- Lightning Strike in Arizona, August 8, 20182 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766113, 766114, 766115, 766116, 766117.